Arizona, 2012

Heavy Rain in Arizona, August 21, 2012

August 21, 2012 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across portions of southern Gila County during the afternoon hours on August 21st, and they generated locally heavy rainfall with rain rates in excess of 2 inches per hour. The heavy rain led to the issuance of Small Stream Flood Advisories, and caused flooding of area roads and washes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of southern Gila County during the afternoon hours on August 21st, and they generated locally heavy rainfall with rain rates in excess of 2 inches per hour. The heavy rain led to the issuance of Small Stream Flood Advisories, and caused flooding of area roads and washes. The heavy rain and flooding affected the communities of Globe and Miami as well as surrounding areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:45 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 21, 2:45 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST TUE AUG 21 2012

.SYNOPSIS...
UNUSUALLY HIGH MONSOON MOISTURE WILL PERSIST OVER THE REGION THROUGH
THURSDAY...RESULTING IN REPEATED CHANCES OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. A STRONG PACIFIC LOW PRESSURE SYSTEM WILL
MOVE INTO THE REGION DURING THE MIDWEEK PERIOD...LEADING TO A
SIGNIFICANT INCREASE IN COVERAGE AND INTENSITY OF THUNDERSTORMS...
ESPECIALLY WEDNESDAY AFTERNOON AND EVENING. AFTER A BOUT OF SOMEWHAT
COOLER WEATHER ASSOCIATED WITH THE ENHANCED THUNDERSTORM THREAT...A
DRYING TREND WITH REBOUND TO NEAR AVERAGE TEMPERATURES CAN BE
EXPECTED THIS WEEKEND.

&&

.DISCUSSION...
CONVECTION FIRING NICELY OVER THE HIGHER TERRAIN OF NORTHERN AND
EASTERN ARIZONA EARLY THIS AFTERNOON...AS SEEN IN THE LATEST IR AND
VISIBLE SATELLITE LOOPS. PLENTY OF MOISTURE IS IN PLACE ACROSS THE
STATE WITH MOUNTAIN PWAT NEAR 1 INCH...AND DESERT VALUES APPROACHING
2 INCHES. GOOD AMOUNTS OF MLCAPE ON THE SOUNDINGS AS WELL. AT 2 PM
SURFACE DEWPOINTS OVER THE LOWER DESERT REMAINED HIGH AND RANGED
FROM THE MID 60S TO ABOUT 70. UPPER HIGH HAS SHIFTED TOWARDS THE
SOUTHEAST AND STEERING FLOW OVER THE LOWER CENTRAL/SWRN DESERTS HAS
BECOME SOUTH/SOUTHWEST. THIS IS NOT A GOOD DIRECTION IN TERMS OF
GETTING HIGHER TERRAIN STORMS INTO THE DESERTS. WE WILL BE LOOKING
FOR OUTFLOW BOUNDARIES TO MOVE INTO THE CENTRAL DESERTS FROM THE
NORTHEAST AND SOUTHEAST LATER THIS AFTERNOON AND EVENING...AND
BOUNDARY INTERACTION WILL DRIVE NEW STORM DEVELOPMENT. RAISED POPS
INTO THE CHANCE CATEGORY TONIGHT FOR SOUTH CENTRAL AZ...INCLUDING
THE GREATER PHOENIX AREA...TO ACCOUNT FOR THIS POSSIBILITY.

GUIDANCE HAS MOSTLY RESOLVED THE TIMING ISSUES WITH THE PACIFIC LOW
PRESSURE SYSTEM THAT IS FORECAST TO MOVE INLAND OVER SOUTHEAST
CALIFORNIA WEDNESDAY...AND BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE DESERTS WED AFTERNOON THRU THE DAY ON THURSDAY.
BEST TIMING WINDOW APPEARS TO BE WEDNESDAY EVENING INTO THE MORNING
HOURS THURSDAY...AS THE BEST DYNAMICS WILL COMBINE WITH COPIOUS
MOISTURE AND GOOD INSTABILITY TO GENERATE STORMS WITH HEAVY
RAIN...SMALL HAIL AND STRONG GUSTY WINDS. BY 5 PM WEDNESDAY THE
UPPER LOW WILL BE MOVING INLAND ACROSS SOUTHEAST CALIFORNIA CENTERED
JUST NORTHWEST OF JOSHUA TREE NP. INCREASING DIFLUENCE ALOFT...SHEAR
AND PVA ASSOCIATED WITH THE LOW...IN ADDITION THE THE PRESENCE OF
THE RIGHT REAR QUADRANT OF AN UPPER JET WILL ALL AID IN THUNDERSTORM
FORMATION AND INTENSIFICATION. PWAT VALUES IN EXCESS OF 2 INCHES ARE
FORECAST OVER MUCH OF THE LOWER AZ DESERTS...ALONG WITH 850MB
DEWPOINTS IN EXCESS OF 14C. MLCAPE VALUES WILL BE WELL IN EXCESS OF
1000 J/KG. IT ADDS UP TO A POTENTIALLY VERY ACTIVE
PERIOD...CONVECTIVELY SPEAKING...STARTING LATE WED AFTERNOON AND
CONTINUING PAST MIDNIGHT. POPS ATTM RANGE FROM 40 TO 60 PERCENT OVER
MOST OF THE CWA...HIGHEST OVER SOUTH CENTRAL ARIZONA.

GFS AND ECMWF BOTH CALL FOR THE UPPER LOW CENTER TO PUSH INTO FAR
NWRN AZ DURING THE MORNING HOURS ON THURSDAY. THIS MEANS THAT WE
WILL BE VERY UNSETTLED OVERNIGHT WEDNESDAY NIGHT...WITH POPS
REMAINING IN THE GOOD CHANCE TO EVEN LIKELY CATEGORIES ALL NIGHT
LONG. EXPECT SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED
THUNDERSTORMS TO PERSIST INTO THE MORNING THURSDAY. LATEST MRA MOS
GUIDANCE SHOWED SOME EYE OPENING VALUES...80 PERCENT CHANCE FOR
PHOENIX OVERNIGHT...AND 100 PERCENT AT DEER VALLEY. WE MAY NEED TO
RAISE POPS SOME MORE FOR WED NIGHT SHOULD MODELS CONTINUE TO DISPLAY
GOOD CONSISTENCY WITH THE HANDLING OF THIS LOW. ALTHOUGH THE BEST
DYNAMICS...SHEAR...DIFLUENCE...WILL MOVE THROUGH NORTHERN ARIZONA
THURSDAY...WE WILL CARRY A CONTINUED CHANCE FOR SHOWERS AND STORMS
ALL DAY...PRIMARILY FROM MARICOPA COUNTY EASTWARD. BETTER CHANCE FOR
MEASURABLE RAIN WILL PROBABLY BE IN THE MORNING HOURS...BUT AS MID
LEVELS DRY DURING THE AFTERNOON...THE THREAT FOR SEVERE WEATHER WILL
INCREASE. HIGH TEMPERATURES WILL FALL A FEW DEGREES WEDNESDAY...DOWN
BELOW NORMAL AND TOWARDS 100 OVER THE CENTRAL DESERTS...THEN WILL
PLUNGE SEVERAL MORE DEGREES THURSDAY AS THE LOW MOVES ACROSS THE
STATE. DEPENDING ON HOW MUCH CONVECTION AND PRECIP WE SEE OVER THE
CENTRAL DESERTS WEDNESDAY NIGHT...THE LOWER ATMOSPHERE COULD BE VERY
WORKED OVER AND HIGHS WEDNESDAY MAY STRUGGLE TO EVEN REACH THE LOW
90S. WILL NOT GO THAT LOW...BUT WILL KEEP THE HIGHS IN THE MID
90S...WITH A HIGH OF 96 FORECAST FOR PHOENIX.

BEYOND THURSDAY...MODELS ARE STILL IN GOOD AGREEMENT DEPICTING
DEEPER WESTERLY FLOW AND A GRADUAL DRYING TREND. OUTSIDE OF HIGHER
TERRAIN LOCATIONS EAST OF PHOENIX...SEE LITTLE IMPETUS FOR
PRECIPITATION WITH MONSOON ACTIVITY SHIFTING ALMOST EXCLUSIVELY INTO
NEW MEXICO. HAVE KEPT POPS ON THE VERY LOW SIDE THROUGH THE
BEGINNING OF NEXT WEEK...WITH TEMPERATURES STEADILY WARMING BACK
TO...AND POSSIBLY ABOVE AVERAGE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
DEBRIS CLOUDS FROM YESTERDAY'S THUNDERSTORMS KEEPING SCT-BKN
MID-HIGH LEVEL CIGS IN PLACE ACROSS THE PHX AREA TODAY. ISOLATED
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP TO THE EAST AND NORTH
OF THE TERMINALS THIS AFTERNOON...BUT CONFIDENCE IS TOO LOW AT THIS
TIME TO INTRODUCE THEM IN THE TAFS...AT THIS TIME. SOUTHWESTERLY
FLOW ALOFT TO RESULT IN LONGER-THEN-USUAL PERIODS OF WESTERLY WINDS
AT THE TAF SITES. INPUT VCSH INTO TAFS STARTING MID-MORNING
WEDNESDAY AS UPPER TROF APPROACHES FROM THE WEST...WITH AN ACTIVE TS
PERIOD LIKELY ON WED AFTERNOON.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
PERSISTENT SOUTHERLY WINDS AT 10-15 KNOTS THROUGH MUCH OF THE PERIOD
WITH PERIODS OF HIGH CLOUDS. WIDELY ISOLATED AFTERNOON SHOWERS AND
THUNDERSTORMS WILL BE IN THE REGION...BUT NOT LIKELY TO AFFECT
AIRFIELDS. SOME INCREASE IN CLOUDS IS EXPECTED FROM THIS EVENING
ONWARD INTO WED MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
PERSISTENT WESTERLY FLOW ALOFT IS EXPECTED TO PUSH DRIER AIR INTO
THE REGION THROUGH THE PERIOD. THIS WILL REDUCE THE AVAILABLE
MOISTURE AND THUNDERSTORM ACTIVITY SUBSTANTIALLY FROM FRIDAY ONWARD
INTO EARLY NEXT WEEK. THUNDERSTORM ACTIVITY IS EXPECTED TO BE
REDUCED TO JUST SOME ISOLATED CELLS OVER THE HIGHER TERRAIN NORTH
AND EAST OF PHOENIX EACH AFTERNOON AND EVENING. NIGHTTIME RELATIVE
HUMIDITY RECOVERIES ARE EXPECTED TO FALL INTO THE FAIR TO GOOD RANGE
EACH DAY. WINDS WILL REMAIN ON THE LIGHT SIDE AND GENERALLY FOLLOW
NORMAL DIURNAL PATTERNS....EXCEPT NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB/MO
AVIATION...PERCHA/KUHLMAN
FIRE WEATHER...PERCHA
Hazardous weather outlook, Aug 21, 4:48 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
448 AM MST TUE AUG 21 2012

AZZ021>023-026>028-221215-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
448 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY
HAZARDS ARE LOCALLY HEAVY RAINFALL AND FLOODING...AS WELL AS ISOLATED
DAMAGING WIND GUSTS AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED
BLOWING DUST...AND PERIODS OF HEAVY RAIN POTENTIALLY LEADING TO
FLOODING. THE MOST ACTIVE DAY WITH AN ORGANIZED SEVERE WEATHER THREAT
LOOKS TO BE WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND GUSTS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

AZZ024-221215-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
448 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH
FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY...WITH LESSER CHANCES BY THE END OF
THE WEEK AND WEEKEND. THE PRIMARY THREATS WILL BE LIGHTNING...GUSTY
WINDS...AND HEAVY RAINFALL POTENTIALLY LEADING TO FLOODING. THE MOST
ACTIVE DAY WITH AN ORGANIZED SEVERE WEATHER THREAT LOOKS TO BE
WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

AZZ020-025-CAZ030>033-221215-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
448 AM MST TUE AUG 21 2012 /448 AM PDT TUE AUG 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE PRIMARY THREATS WILL BE LOCALLY HEAVY RAINFALL AND
FLOODING...ALONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...WITH LOCALLY HEAVY
RAINFALL AND FLOODING...POSSIBLE STRONG DAMAGING WIND GUSTS...AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 21, 2:17 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
217 PM MST TUE AUG 21 2012

AZZ024-212200-
GILA AZ-
217 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 215 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GLOBE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   CUTTER...

LAT...LON 3360 11061 3338 11047 3327 11079 3343 11090
TIME...MOT...LOC 2118Z 242DEG 6KT 3339 11075

HIRSCH
Special weather statement, Aug 21, 3:51 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
351 PM MST TUE AUG 21 2012

AZZ021-212330-
LA PAZ AZ-
351 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 430 PM MST

AT 348 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF VICKSBURG...MOVING NORTHEAST
AT 5 MPH.

LOCALLY DENSE BLOWING DUST...PERIODS OF BRIEF HEAVY RAIN AND WIND
GUSTS UP TO 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LA PAZ COUNTY...
  STATE ROUTE 72 BETWEEN VICKSBURG JUNCTION AND BOUSE...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3398 11388 3388 11366 3372 11382 3377 11396
TIME...MOT...LOC 2250Z 206DEG 5KT 3380 11384

NOLTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gila

When
August 21, 4:20 PM MST to 6:15 PM MST
Where
Gila County, 4.03 mi WSW of Miami
Reported by
Trained Spotter
Coordinates
33.370, -110.930

Scattered thunderstorms developed during the afternoon hours across portions of southern Gila County on August 21st, and they affected the communities of Globe and Miami. Due to the very moist and unstable nature of the atmosphere, the storms were able to generate locally heavy rain with rainfall rates in excess of 2 inches per hour. Heavy rain in the Globe/Miami area led to the issuance of a Small Stream Flood Advisory at 418 pm, and the advisory continued until 615 pm. At 605 pm, a trained weather spotter 4 miles west of Miami measured 1.22 inches of rain in a strong thunderstorm. The heavy rain led to flooding of roads and washes in the area around Miami.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402950.